An abuse of cough syrup that contains codeine and DXM (Dextromethorphan) is dangerous. Codeine, an opiate, and DXM, a psychoactive drug, are two very addictive substances. Cough syrup is a preferred substance to abuse for some because of its wide availability and low cost. Addicts drink these syrups undiluted or mixed with other drugs, juices or sodas.
Signs of Cough Syrup Abuse
Cough syrup abuse often has similar effects with marijuana. It is known to produce auditory hallucinations and euphoria. Use of cough syrup causes other undesirable effects like depression, dizziness, high blood pressure, impaired judgment, nausea and panic attacks. Aside from these dangerous side effects, cough syrup also causes poor coordination, constipation and fatigue.
Deadly Risks of Cough Syrup Abuse
There is also a risk of overdosing which is one of the main causes of death of cough syrup addiction. Another risk is when the cough syrup with the ingredient DXM is mixed with other medications or ingredients such as “non-drowsy” antihistamines, SSRI antidepressants and the Yohimbe herb; they can produce a deadly cocktail.
Detection and Treatment
Cough syrup abuse is usually treated with abstinence and counseling. Rehabilitation is always a good option for recovering addicts since it offers a systematized method for recovery. Withdrawal usually includes a number of distasteful symptoms, depending on the extent of the addiction. Cough syrup abuse can also be detected through drug testing.